I also have Ibs but the constipation kind - not the dirreah kind.
I also have Severe Chronic depression and take 2 kinds of anti-depressants (Effexor and Remeron). I also have Fibromyalgia.
I saw that people on here were looking for a serotonin test and there is one called:
salivary Prolactin test for Serotonergic activity.
I am getting one done because of the boatload of serotonin I take.
I am on my way to the doctor tomorrow to see about getting the test and trying this drug (and no, I am not the manufacturer - just copied the stuff - if youo want a list of IBS drugs go to :http://www.********.org/main/drugs.html or medlineplus.com.)
This is the drug I am thinking about trying:
Pamine‚ Rx Only (methscopolamine bromide)
The discomforts of bloating, diarrhea, cramps and other related GI problems caused by hypermotility (increased muscular activity in the GI tract) is, in fact, a fairly common condition. Statistics show that as many as 20% - 30% of the general population experience these symptoms on a regular basis.
Pamine‚ helps relieve the pain associated with bloating, diarrhea, and cramps by SLOWING THE MOTION of the GI tract. Safe, effective, and time-tested, Pamine‚ reduces the amount of acid in your stomach, thereby reducing the pain associated with excessive stomach acid. And, unlike some anticholinergics / antispasmodics that contain substances that cross the blood-brain barrier and enter the Central Nervous System (CNS), Pamine‚ has not been shown to penetrate the blood-brain barrier and has no significant CNS effects.
Using Pamine‚, therefore, genuinely minimizes the risk of significant central effects such as light-headedness or fatigue.
I hope to replace from 4-7 IBS drugs with this one: Prilosec (too much stomach acid), Senokot (laxitive Dr said could take rest of life), Compazine (stomach nausea during dirreah cycle), Levsin (antispasmotic with a little pain med), Donnatal (antispasmotic with a lot of pain med) (if works), Erythomycin (antibiotic - old trick used by doctor's for this), and Magnesium Oxide (colon gas different from stomach gas).
I am trying to reduce my medication and hope this works. Currently only have symptoms 1-2 days for 4 hours and use Donnatal for this but take all the rest daily. This is just too many medicines for medicine crossovers. Used to be in bed all day for 2 months without the erythromyacin.
I have to disagree totally with one thing that you said and I think a lot of others on this board might also.
I think it is very ill thought out and even dangerous advice to tell you that it is ok to take a laxative medication daily for the rest of your life and especially by a doctor too. They really should know better, but then again, what can you expect - they are doctors after all.
Anyway, Senokot maybe a herbal laxative, but it is still a laxative, which is a stimulant to your system and you SHOULD NOT be taking laxative medication on a daily basis, if at all. This will cause you a lot more problems in the long run and there will come a day when you find that you are unable to open your bowels at all without the aid of laxatives as your system has become so sluggish due to its overuse that you are dependant on them. Using them daily will help you to lose muscular tone in your bowels and will slow your system down and the stimulant effect of laxatives could even be making your stomach pains worse.
Also, where is all the fiber? I do not see any mention of this at all, just one long list of medications.
You should be including fiber within your diet and also taking something like Metamucil, which is a water soluble fiber supplement. You should be taking this twice daily at least. You GI system needs fiber in order to function properly. Also, you need to ensure that you are drinking a good amount of fluids on a daily basis to wash things through your system. At least 2 litres daily is recommended.
Maybe you should consider trying a few simpler solutions for your problems first. The simpler things do seem to work best?
Also, laxatives are bad and habit forming and if I were you, I would try to cut them down slowly and stop taking them altogether, before you get close to the stage when you are unable to have a BM without them.
Sorry to be so harsh, but I think you have been given some very bad and quite dangerous advice by your doc here.
I can't take fiber. If you have researched on the web, you will see that there are people who can take fiber and those who can't. I happen to be one of the unlucky ones who can't.
I have tried fiber and it worked well a couple of years ago but this year when I got IBS, it causes extreme pain to just eat ceareal that has a little fiber much less a fiber itself be it metamucil or flax seed.
As for the Doctor, he is a leading Gastrointerologist so, I have faith in him. If you will notice, Senocot is a Sennosides Laxative versus all the others. There are very very few that have this kind of Laxative.
And yes, I was worried when I first started taking it in Jan but then - if you really want the truth - all medications be they prescription or over the counter are dangerous (I have heard of people committing suicide on Tylonal) and all are dangerous over time.
The question you have to ask yourself is do I want to live in pain or not? If not, take the stuff. If so, suffer and go into depression and commit suicide because life in pain is just not worth while.
I can only assume that you have a high pain tolerance and have other ways to cope. I am very, very happy for you.
I too hope to get other ways to cope but right now, this is the only things that works to keep me moving (and yes, I have filed for Total Disability but that doesn't mean that I want to spend 24/7 in bed in acute pain).
I too am sorry that I was so harsh but I think I said this in my previous posting that I can't take fiber.